Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Grand Forks, ND

July 10, 2004Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2004, 6:50 AM CDT for Cass County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 6:50 AM CDT (11:50 UTC)
Expired
Jul 10, 2004, 7:30 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 101150
SVRFGF
NDC017-101230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CASS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 730 AM CDT.

* AT 646 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF EMBDEN...OR ABOUT 26 MILES EAST
  OF VALLEY CITY...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  CHAFFEE AT 655 AM...
  WHEATLAND AT 700 AM...
  CASSELTON AT 710 AM AND
  DURBIN AT 715 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4695 9765 4669 9760 4678 9686 4706 9694

$$

BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:00 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 2:00 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 AM CDT SAT JUL 10 2004

.DISCUSSION
06Z MSAS ANALYSIS DEPICTED WEAK HIGH PRESSURE FROM THE EASTERN DAKOTAS
INTO MINNESOTA WHILE TROUGH OF LOW PRESSURE WAS OVER SOUTHERN MONTANA
WITH INVERTED TROUGH AXIS INTO WESTERN NORTH DAKOTA. LATEST WATER
VAPOR IMAGERY INDICATED 90KT JET RIDING OVER TOP OF 500MB RIDGE
OVER SOUTHERN MANITOBA WITH SCATTERED CONVECTION OVER NORTH CENTRAL
FIRING ON FAVORABLE RIGHT REAR QUAD OF JET. EXAMINATION OF KMVX RADAR
SHOWED SMALL BAND OF CONVECTION LIFTING NORTHEAST FROM NORTH CENTRAL
DAKOTA INTO CANADA.

MAIN FORECAST CHALLENGE CONCERNS HEAVY RAINS/SEVERE AND FLOODING
POTENTIAL SATURDAY NIGHT INTO EARLY SUNDAY. REGION CONTINUES TO
BE UNDER THE INFLUENCE OF UNSTABLE/PRIMED AIRMASS (PWATS INCREASING
TO 2). AS TROUGH OVER NORTHERN ROCKIES HEADS EAST INTO THE NORTHERN
PLAINS HEAVY RAIN WITH EMBEDDED SEVERE THREAT SHOULD TRANSVERSE OVER
REGION. MODELS ARE TARGETING SOUTHERN PORTIONS OF CWFA THE HARDEST
WITH AMOUNTS OF UP TO 2 INCHES. INHIBITING FACTORS IS LACK OF A GOOD
BOUNDARY TO FOCUS LOW LEVEL CONVERGENCE...WEAK LOW LEVEL JET...RATHER
BENIGN THETA E RIDGE AND LACK OF GOOD UPPER LEVEL JET SUPPORT.
HOWEVER MODELS ARE ADVERTISING STRONG UPPER LEVEL DIVERGENCE TO
ENHANCE LARGE SCALE ASCENT AND FORECASTED SOUNDINGS ARE DEPICTING
DEEP LAYERED MOISTURE COLUMN. APPEARS HEAVIEST RAINS SHOULD FALL
BETWEEN 06Z-12Z BEFORE SHIFTING EAST INTO MINNESOTA. FLASH FLOOD
GUIDANCE VALUES ARE RUNNING RATHER HIGH ATTM THIS MOMENT THUS WILL
HOLD OFF ON ANY HEADLINES AND LET DAYCREW RE-EVALUATE SITUATION WITH
FUTURE MODEL RUNS. NO CHANGES TO EXTENDED ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HYDROLOGIC OUTLOOK S OF AN I-94 LINE.
MN...HYDROLOGIC OUTLOOK S OF A HWY 10 LINE.

&&

BERG
Hazardous weather outlook, Jul 10, 5:33 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
533 AM CDT SAT JUL 10 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101332-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
534 AM CDT SAT JUL 10 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF THE AREA LATE THIS AFTERNOON AND EVENING MAINLY TO THE SOUTH
OF A COOPERSTOWN TO PARK RAPIDS LINE. IN ADDITION THE STORMS WILL
HAVE COPIOUS AMOUNTS OF MOISTURE TO THRIVE OFF WITH RAINFALL AMOUNTS
OF UP TO 2 INCHES POSSIBLE. IF THIS OCCURS  LOCALIZED FLOODING
IS POSSIBLE WHERE THE STRONGER STORMS OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY
IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS
TOO HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND VERY
HEAVY RAINS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT..

BERG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:48 AM CDTTornado WarningFGFCass42 min
Jul 10, 8:30 AM CDTTornado WarningFGFCass45 min
Jul 10, 8:33 AM CDTFlash Flood WarningFGFCass4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.